Statistics from Altmetric.com
Drug toxicity and drug allergy related to topical eye medications are known causes of conjunctival injection. Ocular surface toxicity is related to concentration, frequency and duration of administration of the drug, while allergy bears no such relationship. Punctate epithelial staining of the cornea, conjunctival chemosis and injection, puffiness and erythema of the lids and cheek are features of allergy.1 Toxicity is often associated with preservatives such as benzalkonium chloride contained in eye drops and ointments,2 but the active ingredient can also play an important role especially when fortified drugs such as Cefuroxime 5% and Gentamycin 1.5% are used in the treatment of microbial keratitis.3 We present a simple clinical sign that can be applied at the bedside to determine the presence of drug toxicity.
Six consecutive cases of microbial keratitis were treated with topical antibiotics (Gentamicin 15 mg/ml (1.5%) and Cefuroxime 50 mg/ml (5%) in five cases and Amphotericin B 0.15% (one case)). The duration of treatment ranged from 5 days to 2 weeks when despite clinical improvement of the corneal abscess/ulcer, the redness of the conjunctiva had increased. The frequency of instillation …